Doctors Lounge - Oncology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Miscellaneous Cancer Topics
Question: Radioactive Iodine-Thyroid Scan
|chemist0502 - Wed Feb 14, 2007 2:56 pm|
My mother went in today (Wednesday) to have a scan with radioactive iodine. The person doing the test injected the iodine into her arm instead of in her veins. She has to go back tommorow (Thursday) to take the test again. Then she goes back on the next day (Friday) to get the spot looked at where they put the iodine in the wrong way. Is it safe for her to get the Iodine injected two days in a row? Should she wait a while before she gets another test? Are there risk for her getting the Iodine injected into her arm instead of her veins. My mother is 59 years old and has diabettes, Hypertension and Sarcodosis.
|Dr. Safaa Mahmoud - Thu Feb 15, 2007 7:51 pm|
This is really a very special situation that needs alot of information to reach a close answer.
The technetium 99 given in thyroid scan is used in a very low dose that should not harm the body when distributed by the blood during the scan.
It takes few days till the body get rid off the substances and the most important precaution is too clean the toilets well after micturition as it is excreted in urine.
If subcutaneous injection would harm her or not, I do not have a clear answer. As It is not reported however, this may depend on the amount injected.
It is for sure will result in slow absorption of the technetium which means longer period of exposure and excretion from the body.
I would advise you to discuss that also with her doctor who recommended the test.
She will have a focus of over activity at the site of injection in her scan results, which will give your Doctor a better idea about how much injected and how much is retained.
|chemist0502 - Thu Feb 15, 2007 8:07 pm|
Will her results come up abnormal since she got the stuff injected twice? Or does that not cause any problems.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.